Vermont, 2024

Damaging Winds in Vermont, June 23, 2024

June 23, 2024 · NWS BTV · 6 events in 4 counties and zones

Low pressure traveled along the Canadian border while it's associated cold front moved across a moderately unstable airmass across NY/VT. This resulted in scattered thunderstorms developing in the afternoon hours with a few producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Low pressure traveled along the Canadian border while it's associated cold front moved across a moderately unstable airmass across NY/VT. This resulted in scattered thunderstorms developing in the afternoon hours with a few producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 23, 12:34 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 23, 12:34 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
134 PM EDT Sun Jun 23 2024

.SYNOPSIS...
Strong to severe thunderstorms are expected this afternoon into the
evening. The greatest threats are damaging winds and hail, but there
is also the possibility of an isolated tornado. Heavy rainfall could
lead to localized flash flooding in areas that receive multiple
storms. Quieter but still unsettled weather continues into the start
of the work week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1256 PM EDT Sunday...Storms are firing up across the
forecast area this afternoon, and some are likely producing hail
and damaging wind gusts. The potential of a tornado (and other
severe weather) persists through 9 PM tonight. Please have a way
to receive our warnings! Previous discussion below:

Previous Discussion...A warm front is currently pushing north
across the region. It is bringing an an area of heavy showers
with a couple embedded thunderstorms into northern New York.
These will push into Vermont later tonight and should mostly
exit the region by mid- morning. The instability is elevated so
none of the storms here should be severe. There is also less
instability here than in areas to the south so any strong storms
there should weaken a bit before they move in. After the
showers move out, clouds will scour out as the warm front passes
to the north tomorrow morning. However, it could take until the
afternoon for that to occur east of the Greens. These lingering
clouds may keep the instability a little lower today, but even
if that occurs, a significant severe day still looks likely.
With strong surface warm air advection, it would not take long
for the atmosphere to destabilize once the sun comes out.

Conditions today will favor severe winds and hail, but a few
isolated tornadoes are possible as well. Using HREF averages, 0-6 KM
shear will be between 30-40 KTs and 0-1KM SRH will be between 100-
200 m2/s2. The possible limiting value will be CAPE. Between 1000-
1500 J/Kg is expected to develop this afternoon, but that is
dependent on how long the cloud cover can last. If the clouds linger
into the afternoon, these values will likely be lower, though it
given the rest of the environment, it would not take much CAPE for
some severe thunderstorms to develop. DCAPE should be between 500-
700 J/Kg so there is the possibility of a microburst, but it is not
the most favorable environment for that to occur. High PWATs and warm
cloud depths will allow for a flash flooding threat, but fast storm
motion would probably require multiple storms hitting the same area
for isolated flash flooding to develop. A strong cold front will
provide adequate synoptic lift. The storms will develop in the
afternoon and continue into the evening. It currently looks like
there will be a few isolated supercells, but most of the convection
looks to be quasi-linear. The severe threat tapers off later in the
evening.

An upper level low builds in for Monday, and the cold air aloft will
cause low topped convection to develop from diurnal heating. An
isolated thunderstorm is possible but it would not be severe.
Temperatures will on the cooler side of normal, with highs in the
60s and 70s. Dew points will eventually drop into the 50s so it will
feel more refreshing.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 359 AM EDT Sunday...Showers will briefly linger over mainly
eastern Vermont, but these will quickly come to an end as the upper
trough exits and drier air spreads into the region. Tuesday will see
plenty of sunshine with no precipitation expected. Highs will reach
into the lower to mid 80s. Monday night's lows will be in the upper
40s to upper 50s, but Tuesday night will be a good 5-10 degrees
warmer as flow starts to shift to the southwest ahead of an
approaching cold front. Scattered showers with a few embedded
thunderstorms will spread across much of the region late Tuesday
night/early Wednesday morning, but the bulk of the activity
associated with the cold front will hold off until after daybreak.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 359 AM EDT Sunday...Wednesday will be the most active of the
period as moisture streams back northward ahead of a cold front
moving in from the west. While model soundings continue to indicate
a potential capping warm layer around 800 mb, still expect showers
and thunderstorms to develop ahead of the front and/or along a pre-
frontal trough. SB CAPE values are progged to reach 500-1200 J/kg,
and with 0-6km shear of 30-40kt, strong to severe thunderstorms
would possible. We'll continue to monitor trends as this system gets
closer.

The cold front moves through by Wednesday night, ushering in a drier
airmass. High pressure will settle over the region, bringing a
couple of dry, pleasant days with seasonable highs in the 70s to
around 80F and lows in the 40s and 50s. Our next chance of rain will
move in on Saturday with another frontal system lifting across the
region.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...Showers and thunderstorms are firing up
across the forecast area this afternoon, any of which could
produce low ceilings and low visibilities. A Tornado Watch has
been issued for our entire forecast area, which includes all of
our TAF sites. This means severe thunderstorms and tornadoes are
possible. Stay tuned to forecast updates, monitor sky
conditions, and know where to take shelter. Most sites are
currently VFR conditions except for EFK and MPV, which have low
ceilings MVFR and IFR, respectively. Conditions will continue to
trend toward MVFR ceilings for most sites with scattered to
numerous thunderstorms around. Conditions may bounce between
VFR, MVFR, and even IFR at times. Winds are currently fairly
gusty 15-30 knots out of the south and southwest, turning
northwesterly throughout this next 24 hour period. With strong
winds just above the surface, low level wind shear will be a
concern for several hours from 20Z Sunday to 14Z Monday at BTV,
SLK, and MPV.

Outlook...

Monday: Mainly MVFR, with local IFR possible. Chance SHRA, Slight
chance TSRA.
Monday Night: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
Tuesday: VFR. NO SIG WX.
Tuesday Night: Mainly VFR, with local MVFR possible. Chance SHRA.
Wednesday: VFR. Likely SHRA, Chance TSRA.
Wednesday Night: Mainly VFR, with areas IFR possible. Chance
SHRA, Chance TSRA.
Thursday: Mainly MVFR, with areas VFR possible. Slight chance
SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Myskowski
NEAR TERM...Myskowski/Storm
SHORT TERM...Hastings
LONG TERM...Hastings
AVIATION...Storm
Hazardous weather outlook, Jun 23, 2:28 AM EST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
328 AM EDT Sun Jun 23 2024

NYZ026>031-034-035-087-VTZ001>011-016>021-240730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
328 AM EDT Sun Jun 23 2024

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are expected this afternoon into the
evening. The greatest threats are damaging winds and hail, but there
is also the possibility of an isolated tornado. Heavy rainfall could
also lead to localized flash flooding in areas that receive multiple
storms. Be sure to have multiple ways to receive weather alerts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 23, 10:44 AM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Burlington VT
1144 AM EDT Sun Jun 23 2024

NYZ026>031-034-035-087-VTZ001>011-016>021-231700-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Caledonia-Washington-Western Addison-Orange-Western Rutland-
Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-Western Windsor-Eastern Windsor-
Including the cities of Massena, Norfolk, Fort Covington, Malone,
Champlain, Plattsburgh, South Colton, Star Lake, Saranac Lake,
Tupper Lake, Dannemora, Ellenburg, Lake Placid, Newcomb,
Port Henry, Ticonderoga, Ogdensburg, Potsdam, Gouverneur,
Alburgh, South Hero, St. Albans, Swanton, Derby, Newport,
Island Pond, Lunenburg, Burlington, Shelburne, Johnson, Stowe,
Hardwick, St. Johnsbury, Montpelier, Waitsfield, Middlebury,
Vergennes, Bradford, Randolph, Fair Haven, Rutland,
Enosburg Falls, Richford, Richmond, Underhill, Bristol, Ripton,
East Wallingford, Killington, Bethel, Ludlow, Springfield,
and White River Junction
1144 AM EDT Sun Jun 23 2024

...Several Rounds of Severe Thunderstorms Today..

An unusual confluence of high levels of moisture, wind shear, and
a strong forcing mechanism are supporting an enhanced risk of
severe thunderstorms across the North Country today. Isolated to
scattered thunderstorms are expected to start firing after 12 PM
with more numerous thunderstorms possible from convective lines of
thunderstorms through 9 PM. Strong, gusty winds in excess of 60
miles per hour and a few tornadoes are the primary threats today.
The risk of hail and flash flooding are also present, but not as
high of a threat as damaging winds or tornadoes.

Downed trees may lead to scattered power outages. Should tornadoes
form, be ready to act and go to a basement or interior of a sturdy
structure. Those in mobile homes should seek safer shelter.

Best advice is to have multiple ways to receive our alerts and be
ready to act in case a warning is issued for your location.
Local storm report, Jun 23, 12:39 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
139 PM EDT Sun Jun 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     Tstm Wnd Dmg     1 ENE Severance         43.88N  73.71W
06/23/2024                   Essex              NY   Public

            Three trees uprooted or snapped. Estimated wind 55 to
            72 mph.

&&

Event Number BTV2402560

RC
Local storm report, Jun 23, 12:48 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
148 PM EDT Sun Jun 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     Tstm Wnd Dmg     Schroon Falls           43.90N  73.75W
06/23/2024                   Essex              NY   Public

            Trees uprooted and snapped.

&&

Event Number BTV2402561

Verasamy

The radar

The Burlington radar (KCXX), 24 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
June 23, 12:48 PM EST to 12:50 PM EST
Where
Chittenden County, Charlotte
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.300, -73.250

A few reports of trees down throughout Charlotte including near Route 22A.

Thunderstorm Wind, Addison

When
June 23, 1:08 PM EST
Where
Addison County, Monkton
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
44.230, -73.150

Several trees downed by thunderstorm winds.

Thunderstorm Wind, Chittenden

When
June 23, 1:30 PM EST
Where
Chittenden County, Huntington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.330, -72.980

Several trees downed by thunderstorm winds.

Thunderstorm Wind, Washington

When
June 23, 1:36 PM EST
Where
Washington County, 0.69 mi N of Duxbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
44.340, -72.750

Several trees downed by thunderstorm winds.

Thunderstorm Wind, Rutland

When
June 23, 2:18 PM EST
Where
Rutland County, 0.85 mi SE of Tinmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.440, -73.040

Several trees downed by thunderstorm winds.

Thunderstorm Wind, Chittenden

When
June 23, 3:37 PM EST
Where
Chittenden County, Huntington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.330, -72.980

Several trees downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178416, 1178417, 1178420, 1178418, 1178419, 1178421.